Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On power subgroups of profinite groups


Author: Consuelo Martínez
Journal: Trans. Amer. Math. Soc. 345 (1994), 865-869
MSC: Primary 20E18
DOI: https://doi.org/10.1090/S0002-9947-1994-1264149-8
MathSciNet review: 1264149
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove that if G is a finitely generated pro-(finite nilpotent) group, then every subgroup $ {G^n}$, generated by nth powers of elements of G, is closed in G. It is also obtained, as a consequence of the above proof, that if G is a nilpotent group generated by m elements $ {x_1}, \ldots ,{x_m}$, then there is a function $ f(m,n)$ such that if every word in $ x_i^{ \pm 1}$ of length $ \leq f(m,n)$ has order n, then G is a group of exponent n. This question had been formulated by Ol'shansky in the general case and, in this paper, is proved in the solvable case and the problem is reduced to the existence of such function for finite simple groups.


References [Enhancements On Off] (What's this?)

  • [1] J. D. Dixon, M. P. F. du Sautoy, A. Mann, and D. Segal, Analytic pro-p groups, London Math. Society Lecture Notes 157, Cambridge Univ. Press, 1991. MR 1152800 (94e:20037)
  • [2] M. Gromov, Hyperbolic groups, Essays in Group Theory, MSRI Ser., vol. 8, Springer-Verlag, 1987, pp. 75-263. MR 919829 (89e:20070)
  • [3] M. Hall, The theory of groups, Chelsea, New York, 1976. MR 0414669 (54:2765)
  • [4] H. Koch, Galoissche Theory der p-Erweiterungen, VEB Deutscher Verlag der Wissenschaften, Berlin, 1970. MR 0291139 (45:233)
  • [5] Kourovka Note-Book, Unsolved problems in group theory, Novosibirsk, 1993.
  • [6] J. P. Serre, Cohomologie galoisienne, Springer-Verlag, 1964.
  • [7] M. Vaughan-Lee, The restricted Butnside problem, 2nd ed., Clarendon Press, Oxford, 1993. MR 1364414 (98b:20047)
  • [8] E. Zelmanov, The solution of the restricted Burnside problem for groups of odd exponent, Izv. Math.-USSR 36 (1991), 41-60. MR 1044047 (91i:20037)
  • [9] -, The solution of the restricted Burnside problem for 2-groups, Mat. Sb. 182 (1991), 568-592. MR 1119009 (93a:20063)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20E18

Retrieve articles in all journals with MSC: 20E18


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1264149-8
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society